Alert archive / Arkansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 111, NWS Memphis, TN

April 30, 2022Lee County, Phillips County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2022, 9:24 PM CDT for Lee County, Phillips County, St. Francis County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2022, 9:24 PM CDT (02:24 UTC)
Expired
Apr 30, 2022, 10:00 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, AR, Phillips County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 8:56 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 30, 8:56 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
856 PM CDT Sat Apr 30 2022

.UPDATE...
Strong to severe storms will continue to move across portions of
the forecast area tonight as a cold front moves through the
region. A Severe Thunderstorm Watch remains in effect for a large
portion of the CWA. We will continue to monitor the situation over
the next several hours, but stay weather aware overnight as these
storms move through. Made only a few minor adjustments to the
forecast this evening. An active pattern then sets up next week
with daily rain chances.

&&

.PREV DISCUSSION... /issued 641 PM CDT Sat Apr 30 2022/

Primary short term forecast concern remains thunderstorms this
evening, a few of which could reach severe limits.

Midafternoon GOES water vapor imagery showed a large closed low
centered over northwest IA. Surface analysis showed a 996mb
occluded low centered the upper low. A cold front extended from
an occlusion triple point near Chicago, southwest through AR and
northeast TX. A colocated low level theta-e and instability axis
extended from the Arklatex into north central AR and south
southeast MO. Despited extensive low to midlevel stratocumulus,
mixed-layer CAPE over north central AR had reached 1500 J/KG at
midafternoon. The presence of the clouds was likely providing
enough convective inhibition to preclude storm development.
Downstream, mostly sunny skies prevailed over over west TN and
north MS, though dewpoints and mixed layer CAPE were considerably
lower, CINH considerably higher. It wasn't until 19Z / 2 PM CDT
that flat cumulus had formed in the Memphis area, with relatively
low dewpoints in the upper 50s.

As we head into early evening, midlevel height falls and eastward
translation of the low level moisture axis will likely drive
convective initiation along and west of the MS River. This will
likely occur where cloud breaks allow can develop. Early evening
instability and modest (around 30 KT) bulk shear will support a
marginal severe hail and damaging wind threat. Post sunset,
waning instability, and lack of a clear surface convergence
feature should result in decreasing intensity and coverage of
storms. This downward convective trend will continue from late
evening through the overnight frontal passage time.

The surface cold front will likely wash out over north MS by
Sunday morning, becoming rather ill-defined under zonal flow
aloft. An amplifying shortwave ridge axis will shift east of the
Midsouth by Monday morning, displaced by diffluent flow ahead of
a ahead of a negatively-tilted upper low in the central plains.
The aforementioned stalled front will race north through the
Midsouth as warm front on Monday, reaching the mid-MS river valley
by afternoon. It appears that a lead shortwave will eject across
the southern plains into the Ozarks Monday morning, driving
thunderstorm development into the Midsouth Monday afternoon.

The remainder of next week appears unsettled, with a progressive
pattern the "wave train" continuing. Difficult to pick a day next
week where rain chances fall below mentionable levels.

PWB

AVIATION...

00Z TAFs

VFR conditions prevail through the evening. Carried VCSH/VCTS as
the cold front passes later this evening into the early morning
hours. MEM may have a brief period of -TSRA between 02Z and 04Z
as the line passes. Most of the convection looks to be based
around 5000ft, so CIGs shouldn't be too much of an issue for all
sites except TUP which could get down to MVFR conditions in the
post-FROPA morning hours. Winds ahead of the front this evening
will generally be from the S/SE around 10kt, potentially gusting
to up to 18kt. As the front passes, winds slow down to around 5kt
along with a shift to the west. By the end of the TAF period,
looks like winds pick back up to 8-10kt from the northwest.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 30, 1:39 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
139 PM CDT Sat Apr 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
139 PM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe storms along and west of the
Mississippi River from late afternoon through midevening. Primary
risks include large hail and damaging winds. Secondary threats
include brief tornado and flash flooding.

A Marginal Risk in place to the east for the mid to late evening
hours. During this time, damaging winds and locally heavy rainfall
will be the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms will be possible Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this late this afternoon evening.

PWB

In the hours before

Local storm report, Apr 30, 7:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     2 SSE WHEATLEY          34.90N 91.10W
04/30/2022                   LEE                AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A FUNNEL CLOUD SOUTH
            OF WHEATLEY ALONG HWY 78.

&&

SWB
Local storm report, Apr 30, 8:00 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             2 SE WHEATLEY           34.89N 91.08W
04/30/2022  M0.25 INCH       LEE                AR   TRAINED SPOTTER

&&
Special weather statement, Apr 30, 9:10 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 PM CDT Sat Apr 30 2022

ARZ036-TNZ049-088-010245-
Crittenden AR-Tipton TN-Shelby TN-
910 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northeastern
Crittenden, southwestern Tipton and northern Shelby Counties through
945 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meeman Shelby Forest State Park, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Memphis, Lakeland, Munford, Sunset, Ellendale, Dixonville, Frayser,
Tipton, Atoka, Barretville, Griffin Corner, Gammon, Quito, Woodstock,
Rosemark and St Clair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
eastern Arkansas. A Severe Thunderstorm Watch also remains in effect
until 200 AM CDT for west Tennessee.

&&

LAT...LON 3541 9007 3539 9005 3539 9004 3540 9005
      3541 9005 3547 8978 3520 8973 3519 9020
      3537 9023
TIME...MOT...LOC 0208Z 261DEG 25KT 3529 9013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

cad

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:13 PM CDTSevere Thunderstorm WarningMEGTate, Tunica14 min
Apr 30, 9:53 PM CDTSevere Thunderstorm WarningMEGTunica52 min
Apr 30, 10:14 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica34 min
Apr 30, 11:37 PM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tunica3 hr
Apr 30, 11:44 PM CDTSpecial Weather StatementMEGLafayette31 min
May 1, 1:04 AM CDTSpecial Weather StatementMEGLee, Pontotoc41 min
May 1, 1:33 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc57 min
May 1, 2:56 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr
Apr 30, 9:10 PM CDTSpecial Weather StatementMEGShelby35 min
Apr 30, 10:09 PM CDTSpecial Weather StatementMEGShelby36 min
Apr 30, 7:43 PM CDTTornado WarningMEGLee, St. Francis47 min
Apr 30, 8:26 PM CDTTornado WarningMEGLee24 min
Apr 30, 8:41 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis49 min
Apr 30, 9:56 PM CDTAreal Flood AdvisoryMEGLee, St. Francis3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.